Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 293, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 31, 2018, 12:52 AM CDT for 11 counties in Oklahoma. It was in force for 38 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 12:52 AM CDT (05:52 UTC)
- Expired
- May 31, 2018, 1:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Blaine County, OK, Canadian County, OK, Garfield County, OK, Grant County, OK, Kay County, OK, Kingfisher County, OK, Lincoln County, OK, Logan County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK
The radar
The Vance AFB radar (KVNX), 96 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:15 AM CDT | TSTM WND GST 59 | 4 Sse Marshall, OK | |
| May 31, 1:30 AM CDT | TSTM WND DMG | Newkirk, OK | TREE DAMAGE, ONE OUTBUILDING OVERTURNED, A FEW BARNS WITH SOME TIN BLOWN OFF ROOF. |
| May 31, 1:30 AM CDT | TSTM WND GST 58 | 3 Wnw Guthrie, OK | |
| May 31, 1:30 AM CDT | TSTM WND GST 63 | Guthrie, OK | |
| May 31, 1:35 AM CDT | TSTM WND GST 57 | 8 E Newkirk, OK | |
| May 31, 1:40 AM CDT | TSTM WND DMG | 5 Sse Seward, OK | LATE REPORT. TREE DAMAGE NEAR SIMMONS AND COLTRANE. TIME ESTIMATED BY RADAR. |
| May 31, 1:40 AM CDT | TSTM WND DMG | Edmond, OK | FOUR INCH DIAMETER TREE LIMB BLOWN OFF LIVE MAPLE TREE. |
| May 31, 1:40 AM CDT | TSTM WND GST 63 | 8 E Newkirk, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2577 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 11.1
The text
As transmitted.
020
WUUS54 KOUN 310552
SVROUN
OKC011-017-047-053-071-073-081-083-103-109-119-310630-
/O.NEW.KOUN.SV.W.0293.180531T0552Z-180531T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1252 AM CDT THU MAY 31 2018
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Kay County in northern Oklahoma...
Kingfisher County in central Oklahoma...
Northwestern Oklahoma County in central Oklahoma...
Northwestern Lincoln County in central Oklahoma...
Noble County in northern Oklahoma...
East central Blaine County in northwestern Oklahoma...
Eastern Grant County in northern Oklahoma...
Logan County in central Oklahoma...
Payne County in central Oklahoma...
Garfield County in northern Oklahoma...
Northeastern Canadian County in central Oklahoma...
* Until 130 AM CDT
* At 1251 AM CDT, severe thunderstorms were located along a line
extending from near Medford to 4 miles south of Billings to 6 miles
west of Orlando to 6 miles west of Kingfisher, moving east at 65
mph. The strongest winds associated with these storms were located
near and just north of Kingfisher.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Northwestern Oklahoma City, Edmond, Enid, Stillwater, Ponca City,
Guthrie, Cushing, Blackwell, Perry, Watonga, Kingfisher, Tonkawa,
Medford, The Village, Piedmont, Perkins, Newkirk, Hennessey,
Langston and Crescent.
This includes Interstate 35 between mile markers 142 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning are
occurring with these storms. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3678 9675 3675 9689 3668 9693 3668 9706
3659 9706 3658 9689 3651 9703 3633 9703
3633 9692 3625 9692 3624 9682 3616 9682
3616 9662 3601 9663 3556 9761 3586 9850
3625 9796 3649 9784 3699 9785 3700 9675
TIME...MOT...LOC 0551Z 281DEG 58KT 3682 9772 3646 9747 3617 9749 3584
9805
HAIL...1.00IN
WIND...70MPH
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:06 AM CDT, 46 minutes earlier.
Area forecast discussion, May 31, 12:06 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1206 AM CDT Thu May 31 2018
.DISCUSSION...
&&
.AVIATION...
A large thunderstorm complex will bring very gusty wind and some
large hail through the pre-dawn hours across the northern half of
Oklahoma. Most of the convection will have move into eastern
Oklahoma after sunrise when VFR conditions are expected. A weak
front will pass through the northern two-thirds of Oklahoma
Thursday shifting wind to the north or northeast.
&&
.PREV DISCUSSION... /issued 742 PM CDT Wed May 30 2018/
UPDATE...
Delayed rain chances in northwestern Oklahoma until after 9 pm
this evening. Made minor adjustments to other elements, mainly to
increase rain chances in far northern Oklahoma tonight.
DISCUSSION...
Severe thunderstorms with damaging winds as the main hazard are
possible tonight across northern Oklahoma.
Latest radars as of 730 pm indicated a line of strong to severe
storms just west of Guymon moving east. This line is expected to
grow in coverage and intensity as well as accelerate eastward as
it moves into a more unstable airmass (MLCAPE 2000-4000 J/kg).
These storms should move into far northwestern Oklahoma (Harper
and Ellis counties) around 930 pm. This line will move through
northern Oklahoma bringing some reports of damaging wind gusts
60-80 mph between 930 pm and 3 am. Large hail is possible as
well, though think this potential will be lower due to storm mode
being a line of storms. Tornado potential remains very low, though
not zero as low level shear increases through the night. Additional
storms may form west and behind this complex which could be
strong to severe as a strong low level jet will allow for the air
to destabilize quickly behind the main complex late tonight (1 am
to 5 am). These additional storms may allow for an increasing
heavy rainfall/flash flooding threat if they train over the
same areas.
Not sure how far south storms will get tonight. Was tempted to
decrease rain chances tonight south of a Cheyenne to Chandler
line, including the Oklahoma City metro area, due to sufficient
capping. Noticed that the OUN 00 UTC sounding depicted a very
strong cap with 700 mb temperature of +14C. Did not change rain
chances in these areas at this time due to considerable
uncertainty.
Products have been updated.
MBS
PREV DISCUSSION... /issued 645 PM CDT Wed May 30 2018/
DISCUSSION...
AVIATION...
A thunderstorms complex will move across the northern half of
Oklahoma from mid-evening until early morning Thursday. This will
bring severe wind gusts more than 50kts in areas around or near
KWWR and KPNC. Otherwise VFR conditions are expected outside of
thunderstorms. A weak front will move southeast across northern
Oklahoma Thursday turning winds to light from the east or
northwest while south winds persist over southern oklahoma.
PREV DISCUSSION... /issued 408 PM CDT Wed May 30 2018/
DISCUSSION...
(Correction to wording of last paragraph below)
PREV DISCUSSION... /issued 405 PM CDT Wed May 30 2018/
DISCUSSION...
A southerly low-level flow across the High Plains intersects much
slower and easterly flow a bit north of the Oklahoma Panhandle
area. This is very likely to maintain existing convection that is
now over northeast New Mexico and southeast Colorado as it moves
east and consolidates into a mesoscale convective system (MCS). As
a result, we have very high PoPs across the north, and with strong
winds as a significant risk, have mentioned severe thunderstorms
as well. Furthermore, since the storms will generate heavy rain,
that is also mentioned. Flooding is a possibility, but it looks as
if the MCS will move quickly enough to keep flooding as a
localized effect.
After the storms pass east of our forecast area tomorrow morning,
an upper-level ridge will begin to intrude into the region,
causing warming temperatures. This trend is expected to continue,
in general, through this time next week...with the exception of
late Saturday and on Sunday, when a cold front will interrupt the
trend.
The Saturday cold front may pass through our area dry, because of
a strong capping inversion. However, in the south, daytime heating
will coincide roughly with the front's arrival, and a few storms
may occur. In addition, warm advection showers/thunderstorms will
be a low possibility as the ridge further asserts itself and low-
level flow returns to southerly/southwesterly.
We have included a Heat Advisory with this forecast because of the
heat expected tomorrow in our Texas counties and adjacent counties
in Oklahoma. It is almost certain that we will repeat the advisory
for Friday and perhaps Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 74 98 76 97 / 0 0 0 10
Hobart OK 74 105 77 100 / 0 0 10 0
Wichita Falls TX 76 103 78 103 / 0 0 0 0
Gage OK 70 105 73 93 / 0 10 10 10
Ponca City OK 72 97 75 93 / 10 0 0 10
Durant OK 74 94 75 98 / 10 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM this afternoon to midnight CDT tonight
for OKZ033-036-037-044.
TX...Heat Advisory from 1 PM this afternoon to midnight CDT tonight
for TXZ083>090.
&&
17/09/09Hazardous weather outlook, May 30, 6:14 PM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 614 PM CDT Wed May 30 2018 OKZ004>048-050>052-TXZ083>090-312315- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 614 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is an Enhanced Risk of severe thunderstorms tonight. .Location... The Enhanced Risk area covers most of the northern half of Oklahoma, and is generally north of a line from Arnett to El Reno to Shawnee. Surrounding the Enhanced Risk is a Slight Risk north of a line from Cheyenne to Norman to Holdenville. .Timing... The most likely time for severe storms is 9 PM tonight to 5 AM Thursday morning. .Impacts... Damaging wind gusts up to 80 mph is the primary hazard. Hail up to the size of golf balls is also possible, mainly in far northern Oklahoma. The potential for tornadoes is very low. Excessive rainfall could result in flash flooding across portions of northern Oklahoma. .Discussion... A complex of thunderstorms will reach northwest Oklahoma between 9 and 10 pm. These storms will then track eastward over roughly the northern half of Oklahoma later tonight and likely produce some damaging wind gusts. Additional storms may form behind the main complex of storms across far northern Oklahoma after midnight that could produce additional damaging wind gusts and large hail. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations from about 9 pm tonight through 5 am Thursday morning. .Heavy Rainfall/Flash Flooding... Some thunderstorms may produce very heavy rain in a short period of time tonight across northern Oklahoma which may result in flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... A few thunderstorms will remain possible over northern and central Oklahoma through early Thursday morning. Low chances for thunderstorms exist late Friday night through Tuesday across parts of Oklahoma and north Texas. .Heat... Dangerously hot conditions are expected across parts of Oklahoma and north Texas Thursday, Friday, and Saturday. A Heat Advisory in effect on Thursday for all of western north Texas and parts of southwestern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS
In the hours before
Local storm report, May 30, 11:37 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1137 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND GST 7 WNW SEILING 36.19N 99.04W
05/30/2018 M65 MPH WOODWARD OK MESONET
WIND DIRECTION WEST-NORTHWEST
&&
FMLocal storm report, May 30, 11:46 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1146 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG FORT SUPPLY 36.57N 99.57W
05/30/2018 WOODWARD OK EMERGENCY MNGR
CARPORT AND TWO SHEDS DESTROYED. ROOF BLOWN OFF MOBILE
HOME ON THE WEST SIDE OF TOWN. TIMED BASED ON RADAR.
&&
FMLocal storm report, May 30, 11:52 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1152 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND GST 7 SSW ALVA 36.71N 98.72W
05/30/2018 M58 MPH WOODS OK MESONET
&&
FMLocal storm report, May 31, 12:26 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1226 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM HAIL 5 S ARNETT 36.06N 99.77W
05/31/2018 M1.75 INCH ELLIS OK NWS EMPLOYEE
ALONG HWY 283
&&
BTHORENSpecial weather statement, May 31, 12:33 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1233 AM CDT THU MAY 31 2018
OKZ009-010-310600-
Woodward OK-Ellis OK-
1233 AM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward and
northern Ellis Counties Until 100 AM CDT...
AT 1231 AM CDT, strong thunderstorms were along a line extending from
6 miles south of Fort Supply to 6 miles northwest of Shattuck, moving
east at 65 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Woodward, Shattuck, Arnett, Gage, Fargo, Sharon, Mutual, Harmon,
Tangier and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3656 10000 3657 9948 3624 9909 3605 9999
3608 10000
TIME...MOT...LOC 0531Z 292DEG 58KT 3648 9953 3635 9994
03Local storm report, May 31, 12:48 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1248 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND GST 3 SE BRECKENRIDGE 36.41N 97.69W
05/31/2018 M67 MPH GARFIELD OK MESONET
&&
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:50 PM CDT | Special Weather Statement | OUN | Ellis, Harper | 40 min |
| May 30, 10:06 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Roger Mills, Woods, Woodward | 39 min |
| May 30, 10:40 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Ellis, Harper, Major, Roger Mills and 2 more | 50 min |
| May 30, 11:09 PM CDT | Tornado Warning | OUN | Woods, Woodward | 51 min |
| May 30, 11:22 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Custer, Dewey, Ellis, Kingfisher and 4 more | 38 min |
| May 30, 11:50 PM CDT | Tornado Warning | OUN | Alfalfa | 40 min |
| May 30, 11:56 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Canadian, Custer, Dewey, Ellis and 9 more | 64 min |
| May 31, 12:33 AM CDT | Special Weather Statement | OUN | Ellis | 27 min |
| May 31, 12:59 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major | 32 min |
| May 31, 1:01 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 31 min |
| May 31, 1:13 AM CDT | Tornado Warning | OUN | Kay | 25 min |
| May 31, 1:29 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Garfield, Kay, Kingfisher, Lincoln, Logan and 3 more | 61 min |
| May 31, 1:35 AM CDT | Special Weather Statement | OUN | Major, Woodward | 25 min |
| May 31, 1:43 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 24 min |
| May 31, 1:50 AM CDT | Special Weather Statement | OUN | Cleveland | 25 min |
| May 31, 1:58 AM CDT | Areal Flood Advisory | OUN | Kay, Noble | 3 hr |
| May 31, 1:59 AM CDT | Areal Flood Advisory | OUN | Kingfisher, Lincoln, Logan, Payne | 3 hr |
| May 31, 2:31 AM CDT | Special Weather Statement | OUN | Kingfisher, Logan | 44 min |
| May 31, 2:35 AM CDT | Special Weather Statement | OUN | Lincoln, Oklahoma | 40 min |
| May 31, 3:17 AM CDT | Special Weather Statement | OUN | Logan, Payne | 43 min |
| May 31, 3:24 AM CDT | Special Weather Statement | OUN | Pottawatomie | 36 min |
| May 31, 3:32 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Payne | 43 min |
| May 31, 3:50 AM CDT | Special Weather Statement | OUN | Lincoln | 25 min |
| May 31, 3:54 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 34 min |
| May 31, 3:59 AM CDT | Areal Flood Advisory | OUN | Lincoln, Oklahoma, Payne | 3 hr |
| May 31, 4:06 AM CDT | Special Weather Statement | OUN | Pottawatomie | 24 min |
| May 31, 4:17 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pottawatomie, Seminole | 43 min |
| May 31, 4:22 AM CDT | Special Weather Statement | OUN | Pottawatomie | 53 min |
| May 31, 4:59 AM CDT | Special Weather Statement | OUN | Hughes | 31 min |
| May 31, 5:38 AM CDT | Special Weather Statement | OUN | Hughes | 52 min |
| May 31, 4:34 PM CDT | Heat Advisory | OUN | Canadian, Cleveland, Coal, Garfield, Garvin, Grady and 13 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.